Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 279, NWS Des Moines, IA

September 1, 2018Adair County, Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 6:30 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 6:30 AM CDT (11:30 UTC)
Expired
Sep 1, 2018, 7:15 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
24.5

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS53 KDMX 011130
SVRDMX
IAC001-003-029-011215-
/O.NEW.KDMX.SV.W.0279.180901T1130Z-180901T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
630 AM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Cass County in southwestern Iowa...
  Adams County in southwestern Iowa...
  Southwestern Adair County in southwestern Iowa...

* Until 715 AM CDT.

* At 629 AM CDT, a severe thunderstorm was located near Griswold, or
  14 miles south of Atlantic, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greenfield, Corning, Griswold, Lake Icaria, Fontanelle, Lewis,
  Massena, Cumberland, Prescott, Bridgewater, Carbon, Nodaway Park,
  Corning Municipal Airport, Griswold Park, Cold Springs State Park
  and Lake Icaria State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
      4115 9493 4116 9516
TIME...MOT...LOC 1129Z 261DEG 33KT 4120 9509 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
3 follow-up statements
326 
WWUS53 KDMX 011139
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
639 AM CDT SAT SEP 1 2018

IAC001-003-029-011215-
/O.CON.KDMX.SV.W.0279.000000T0000Z-180901T1215Z/
Cass IA-Adams IA-Adair IA-
639 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN CASS...ADAMS AND SOUTHWESTERN ADAIR COUNTIES...

At 637 AM CDT, a severe thunderstorm was located 8 miles east of 
Griswold, or 12 miles south of Atlantic, moving east at 40 mph. The 
storm is rapidly strengthening and may produce widespread wind 
damage across northern Adams County...southern Cass and Adair 
Counties in the warned area. 

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Greenfield, Corning, Griswold, Lake Icaria, Fontanelle, Lewis,
Massena, Cumberland, Prescott, Bridgewater, Carbon, Nodaway Park,
Corning Municipal Airport, Griswold Park, Cold Springs State Park and
Lake Icaria State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
      4115 9493 4116 9516
TIME...MOT...LOC 1137Z 261DEG 33KT 4121 9499 

HAIL...1.00IN
WIND...70MPH
 
$$

REV
357 
WWUS53 KDMX 011149
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
649 AM CDT SAT SEP 1 2018

IAC001-003-029-011215-
/O.CON.KDMX.SV.W.0279.000000T0000Z-180901T1215Z/
Cass IA-Adams IA-Adair IA-
649 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN CASS...ADAMS AND SOUTHWESTERN ADAIR COUNTIES...

At 648 AM CDT, a severe thunderstorm with damaging winds was located 
9 miles north of Lake Icaria, or 14 miles north of Corning, moving 
east at 55 mph.

HAZARD...70 mph wind gusts or higher along with quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Greenfield, Corning, Griswold, Lake Icaria, Fontanelle, Lewis,
Massena, Cumberland, Prescott, Bridgewater, Carbon, Nodaway Park,
Corning Municipal Airport, Griswold Park, Cold Springs State Park and
Lake Icaria State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
      4115 9493 4116 9516
TIME...MOT...LOC 1148Z 254DEG 46KT 4119 9471 

HAIL...1.00IN
WIND...70MPH
 
$$

REV
548 
WWUS53 KDMX 011215
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
715 AM CDT SAT SEP 1 2018

IAC001-003-029-011224-
/O.EXP.KDMX.SV.W.0279.000000T0000Z-180901T1215Z/
Cass IA-Adams IA-Adair IA-
715 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...ADAMS AND
SOUTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 715 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However strong 
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4130 9516 4136 9447 4098 9447 4099 9493
      4115 9493 4116 9516
TIME...MOT...LOC 1214Z 261DEG 33KT 4123 9440 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:27 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 1, 5:27 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
527 AM CDT Sat Sep 1 2018

.DISCUSSION.../Today through Friday/
Issued at 504 AM CDT Sat Sep 1 2018

Active weather can be expected through much of the forecast period
as a fairly stagnant pattern sets up across the region. Current
MCS moving across Iowa very slowly will eventually pass to the
east mid to late morning when a brief lull in rainfall will occur.
However there will be broad southwesterly flow over Iowa through
the holiday weekend and for much of the upcoming week. A frontal
boundary will align itself with the deep southwesterly flow and
as a result, will move little through the period. Additionally,
there will be a parade of shortwaves passing across the state,
each of which will enhance convective activity over the forecast
area. Additionally, at least through Labor Day, a low level jet
will focus itself into Iowa during the late evening and overnight
hours. This will result in multiple rounds of thunderstorms over
southern Iowa today then pivot a little to more of a northeast to
southwest area for the rest of the week. Soundings show PWAT's
around 2 inches which is anomalously high for this time of year.
Heavy rainfall will be likely with storms easily capable of
producing 2+ inches of rainfall with locally much higher amounts.

In time exact locations of where the heaviest rain will occur may
get muddied as outflow boundaries contaminate the area.
Additionally, SPC has outlooked Iowa for marginal severe storms
today and Sunday. While the heavy rain threat will be the major
concern...sufficient deep shear and instability will exist over
Iowa which will warrant at least some risk for hail and damaging
wind. This will likely be enhanced during the evening and
overnight with the development of the aforementioned low level
jet but complicated during the day by left over convective debris
and old outflow/thunderstorm boundaries and just how quickly we
can destabilize.

For today and tonight, a flash flood watch has been issued for
east central into south central Iowa where early morning rainfall
has exceeded 4 inches and caused flash flooding issues already.
Additional storms will develop later today and especially tonight
in roughly the same areas likely causing a flash flood potential
due to already saturated soils and residual ponding of water.
Additional headlines will likely be needed with time.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1217 AM CDT Sat Sep 1 2018

The main concern throughout the period will be the development of
rain showers and thunderstorms as front lifts northward across
Iowa throughout Saturday morning. Rain shower and thunderstorms
will likely develop in clusters, and gradually increase in
coverage throughout the period. This will result in MVFR
conditions across the terminals as the morning progresses. IFR
conditions may briefly develop if thunderstorms move directly
over the terminals. The other concern overnight into the morning
will be low-level wind shear at ALO, DSM, and OTM as the low-
level jet continues to pass through the area. This is the
beginning to what will be a rather wet weekend.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ039-049-050-061-
062-074-075-083>085-094-095.

&&

DISCUSSION...FAB
AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Sat Sep 1 2018

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081-
082-086-092-093-096-097-020930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-
Union-Wapello-Taylor-Ringgold-Appanoose-Davis-
425 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to possibly severe thunderstorms are possible this
afternoon through tonight. Damaging wind gusts is the main
threat along with heavy rainfall. Large hail is a secondary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Widespread severe weather is
not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though rainfall reports are
appreciated.

IAZ039-049-050-061-062-074-075-083>085-094-095-020930-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke-
Lucas-Monroe-Decatur-Wayne-
425 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Strong to possibly severe thunderstorms are possible this
afternoon through tonight. Damaging wind gusts is the main
threat along with heavy rainfall. Large hail is a secondary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Widespread severe weather is
not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though rainfall reports are
appreciated.

FAB

In the hours before

Special weather statement, Sep 1, 2:35 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
235 AM CDT Sat Sep 1 2018

IAZ070>072-082-083-093-094-010945-
Cass-Adair-Madison-Union-Clarke-Ringgold-Decatur-
Including the cities of Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Creston, Osceola, Mount Ayr,
Lamoni, and Leon
235 AM CDT Sat Sep 1 2018

...Strong Thunderstorms Moving through The Region...

An area of strong thunderstorms continues to move through the area
early this Saturday morning. The storms are capable of producing
winds to near 50 mph at times as well as heavy rainfall. Radar
estimates of 1 to up to 3 inches of rainfall will be possible
with some of the thunderstorms. Also hail up to penny sized will
be possible with the storms.

Though no severe weather is occurring at this time...the storms
may yet produce some severe weather overnight tonight with large
hail and strong winds the main threats.

REV
Local storm report, Sep 1, 2:38 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             KNOXVILLE               41.32N 93.10W
09/01/2018  M0.75 INCH       MARION             IA   TRAINED SPOTTER

&&

REV
Local storm report, Sep 1, 2:56 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             MALCOM                  41.71N 92.55W
09/01/2018  E1.00 INCH       POWESHIEK          IA   TRAINED SPOTTER

            RELAYED BY DVN NWS.

&&

REV
Local storm report, Sep 1, 3:06 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     2 W MURRAY              41.04N 93.98W
09/01/2018  M57 MPH          CLARKE             IA   TRAINED SPOTTER

            REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
            AS WELL.

&&

REV
Local storm report, Sep 1, 4:28 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     LEON                    40.74N 93.75W
09/01/2018                   DECATUR            IA   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN AND POWER OUTAGE
            IN LEON. DELAYED REPORT. BASEMENT FLOODING
            ALSO REPORTED AT SOME LOCATIONS.

&&

REV
Local storm report, Sep 1, 6:18 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       2 W MURRAY              41.05N 93.98W
09/01/2018  M3.56 INCH       CLARKE             IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 PM CDTSpecial Weather StatementDMXCass59 min
Aug 31, 10:09 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek50 min
Sep 1, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska22 min
Sep 1, 1:28 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
Sep 1, 3:35 AM CDTFlash Flood WarningDMXPoweshiek, Tama6 hr
Sep 1, 4:21 AM CDTFlash Flood WarningDMXClarke, Decatur5 hr
Sep 1, 4:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Sep 1, 4:38 AM CDTFlash Flood WarningDMXTama6 hr
Sep 1, 5:22 AM CDTFlash Flood WarningDMXRinggold, Union4 hr
Sep 1, 5:45 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren29 min
Sep 1, 6:57 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
Sep 1, 7:24 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren51 min
Sep 1, 6:08 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.